Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 10, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 30, 2020, 3:05 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 31, 2020, 3:00 AM MDT. It was in force for 16 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2020, 3:05 PM MDT (21:05 UTC)
- In effect from
- Mar 31, 2020, 3:00 AM MDT
- Expired
- Mar 31, 2020, 7:20 PM MDT
- In force
- 16 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 11:24 AM MDT | SNOW 3 | Brooks Lake, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610 WWUS75 KRIW 302105 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 305 PM MDT Mon Mar 30 2020 ...High winds expected from eastern sweetwater County through Natrona County Tuesday... .Strong mid level winds will mix to the surface and bring high winds to portions of Natrona County, including Casper, Jeffrey City, and areas just east of Rock Springs. WYZ020-311200- /O.UPG.KRIW.HW.A.0006.200331T0900Z-200401T0300Z/ /O.NEW.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/ Natrona County Lower Elevations- Including the city of Casper 305 PM MDT Mon Mar 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 PM MDT TUESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 to 65 mph expected. * WHERE...Natrona County Lower Elevations. * WHEN...From 3 AM to 9 PM MDT Tuesday. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Wind gusts of 60 to 65 mph will be most likely along Outer Drive just south of Casper. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ019-311200- /O.NEW.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 305 PM MDT Mon Mar 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 PM MDT TUESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up of 55 to 65 mph expected. * WHERE...Green Mountains and Rattlesnake Range. * WHEN...From 3 AM to 9 PM MDT Tuesday. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ030-311200- /O.NEW.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/ East Sweetwater County- Including the city of Wamsutter 305 PM MDT Mon Mar 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 PM MDT TUESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 to 60 mph expected. * WHERE...East Sweetwater County. * WHEN...From 3 AM to 9 PM MDT Tuesday. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
3 follow-up statements
841 WWUS75 KRIW 310815 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 215 AM MDT Tue Mar 31 2020 ...High winds expected from eastern sweetwater County through Natrona County today... .Strong mid level winds will mix to the surface and bring high winds to portions of Natrona County, including Casper, Jeffrey City, and areas just east of Rock Springs. WYZ020-312300- /O.CON.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/ Natrona County Lower Elevations- Including the city of Casper 215 AM MDT Tue Mar 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds increasing 30 to 40 mph with gusts up to 60 to 65 mph expected. * WHERE...Natrona County Lower Elevations. * WHEN...Through 9 PM MDT. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Wind gusts of 60 to 65 mph will be most likely along Outer Drive just south of Casper. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ019-312300- /O.CON.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 215 AM MDT Tue Mar 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up of 55 to 65 mph expected. * WHERE...Green Mountains and Rattlesnake Range. * WHEN...Through 9 PM MDT. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ030-312300- /O.CON.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/ East Sweetwater County- Including the city of Wamsutter 215 AM MDT Tue Mar 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 to 60 mph expected. * WHERE...East Sweetwater County. * WHEN...Through 9 PM MDT. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
880 WWUS75 KRIW 312113 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 313 PM MDT Tue Mar 31 2020 ...High winds expected from eastern sweetwater County through Natrona County today... .Strong mid level winds will mix to the surface and bring high winds to portions of Natrona County, including Casper, Jeffrey City, and areas just east of Rock Springs. WYZ020-010300- /O.CON.KRIW.HW.W.0010.000000T0000Z-200401T0300Z/ Natrona County Lower Elevations- Including the city of Casper 313 PM MDT Tue Mar 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds increasing 30 to 40 mph with gusts up to 60 to 65 mph expected. * WHERE...Natrona County Lower Elevations. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Wind gusts of 60 to 65 mph will be most likely along Outer Drive just south of Casper. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ019-010300- /O.CON.KRIW.HW.W.0010.000000T0000Z-200401T0300Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 313 PM MDT Tue Mar 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up of 55 to 65 mph expected. * WHERE...Green Mountains and Rattlesnake Range. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ030-010300- /O.CON.KRIW.HW.W.0010.000000T0000Z-200401T0300Z/ East Sweetwater County- Including the city of Wamsutter 313 PM MDT Tue Mar 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 to 60 mph expected. * WHERE...East Sweetwater County. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Mainly to transportation. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
147 WWUS75 KRIW 010120 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 720 PM MDT Tue Mar 31 2020 WYZ019-020-030-010230- /O.CAN.KRIW.HW.W.0010.000000T0000Z-200401T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-East Sweetwater County- Including the cities of Jeffrey City, Casper, and Wamsutter 720 PM MDT Tue Mar 31 2020 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have decreased this evening and high wind gusts are no longer expected. Therefore, the high wind warning has been cancelled. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 30, 11:33 AM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 30, 11:33 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1133 AM MDT Mon Mar 30 2020 .SHORT TERM...Today through Wednesday night We are entering into an active period in the forecast over the next three days as March looks to go out like a lion. And with some contrast in conditions, we will split the discussion into West and East of the Divide. West of the Divide...The main concern here is a return to winter. There will be some snow showers around today but amounts look to remain relative light at this point. The main effects will move in for tonight and into Tuesday as a Pacific system with a good amount of moisture approaches from the west. At this point, steadier snow looks hold off until after sunset with the heaviest not moving into the area until later at night. This is why we started the highlights at 9 pm to emphasize for impacts, in addition to the fact that the snow will have trouble sticking to roads during the day given the high sun angle. One concern is that, as was stated in the previous discussion, is that the area is on the wrong side of the jet, with most of the area in the right front quadrant. Nevertheless, there should be enough moisture to bring at least some snow to much of the west. At this point, the heaviest looks to fall late tonight and Tuesday morning with the approach and passage of the cold front and trough axis. By Tuesday afternoon, it will be more convective snow with those pain in the neck snow bands. These are impossible to pinpoint this far out though. Most of the steadier snow should end Tuesday evening though. Unsettled weather will remain into Wednesday with another shortwave sweeping across the area. This one does not have as much moisture to work with though. This may also be more showery and the models have differing solutions so confidence on details is low here. East of the Divide and Sweetwater County...Not too much to worry about today as the region will have one more dry and mild day. There will be the usual breeze in the usual areas like Casper and Rock Springs but in Wyoming we call that Monday. Wind will begin to increase tonight as southwest flow increases ahead of the Pacific trough and cold front approaching from the west. We do begin to see some 50 knot wind barbs at 700 millibars in the favored areas as well. With MOS guidance at the Casper airport showing possible high sustained winds, we have hoisted a high wind watch for much of Natrona County for Tuesday. Other areas that could see strong winds include the lee of the Cody Foothills and the Green Mountains later Monday into Tuesday. However, since most of these winds would be in areas with few impacts, we will go with a special weather statement for now. The strongest winds on Tuesday afternoon and Tuesday night then shift to areas favored by cold advection and northwest flow, like Rock Springs, Johnson County and possibly the Wind River Basin. For the most part, these look to stay below high wind critical though. The next question is about precipitation. As was stated before, dry conditions are expected through tonight and even into Tuesday morning. The question is will there be enough dynamics to overcome the strong downsloping flow. For most areas on Tuesday, the answer right now appears to be no. The best chance would be across northern Wyoming where there could be more assistance from the jet stream and possibly some left front quadrant forcing, especially if the jet could move further south. The models are keying on an area of light precipitation Tuesday evening with the passage of the cold front across Johnson County so we maintained higher POPs in that vicinity. Chances then increase for precipitation across the area on Wednesday as another piece of energy crosses the area, this time with no downsloping flow. As a result, we have given all areas at least a slight chance of precipitation. This looks to be more dynamically driven as more uncertainty on where precipitation will fall. For now, eastern and northern areas look more favored. The models still have large differences on details though. If the GFS or European are right, there could be a few inches of snow Wednesday night. The NAM is drier right now and keeps most to the east. Something to watch definitely but still tons of uncertainty in the details. Stay tuned. .LONG TERM...Thursday through Monday On Thursday, models show a broad upper-low centered across south- central Alberta. A trough in the base of this upper low is expected to swing across the forecast area Thursday. At the surface, a strong cold front is expected to already have pushed across the forecast area. There is a good chance of ongoing snow Thursday morning over the east as models show the possibility of mesoscale mid-level circulation and a right-entrance region of an upper-level jet streak. Chances of snow are expected to decrease in the afternoon/evening with the trough axis passage and upper-level jet dynamics pulling away from the area. Little confidence in snow amounts/location as models have had vastly different solutions on this trough. Well below average temperatures (~20 degrees) are expected Thursday and Thursday night. Friday looks mainly dry now in wake of this trough with some moist westerly flow keeping chances of some snow over the far west. A shortwave trough could push east across the area Saturday night. If this solution is correct, there would be chances of snow over the west beginning Saturday and lasting through Saturday night. Some snow could spill east of the Divide Saturday night. Another storm system could occur Sunday or Monday, but models differ significantly on the evolution. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals Will continue with VFR conditions through 06Z in southwest WY. Still expect isolated rain/snow showers between 21Z-06Z tonight. Based upon continuing trends, snow will continue to increase in coverage with areas of MVFR/IFR conditions and some mountain obscuration after 05Z at KJAC and after 11Z Tuesday at KBPI and KPNA. KRKS will remain VFR through the period with a gusty wind this afternoon, tapering off in the evening and then increasing again after 14Z Tuesday. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will occur through the forecast period. KCPR will have a gusty wind until around 01Z tonight, with gradually increasing winds and gusts after 07Z Tuesday through the end of the forecast period. && .FIRE WEATHER... Rain and snow showers will move into western areas today but amounts should remain on the light side through the day. More substantial snow will move in tonight, especially late. Dry conditions will dominate East of the Divide with a gusty breeze from Rock Springs through Casper, light to moderate winds elsewhere. Relative humidity will remain above critical levels. Mixing and smoke dispersal will range from poor in some of the basins to good in the breezier locations. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM this evening to 11 PM MDT Tuesday for WYZ001-002-013-014-023-024. High Wind Watch from late tonight through Tuesday evening for WYZ020. Winter Storm Warning from 9 PM this evening to 11 PM MDT Tuesday for WYZ012. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Troutman FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 30, 2:45 AM MDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 245 AM MDT Mon Mar 30 2020 WYZ001>020-022>030-310845- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 245 AM MDT Mon Mar 30 2020 ...Winter Storm Warnings in effect for the far west from tonight into Tuesday evening... ...High Wind Watch for Natrona County from late tonight through Tuesday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Tonight...Snow moving back into the western mountains, heaviest after midnight. Please see Winter Weather Products and forecasts for details. Strong winds possible late tonight in Natrona County and in the Lee of the Absarokas. Please see High Wind Watch and forecasts for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Moderate to possibly heavy amounts of snow across the far west. Strong to possibly high winds for some areas east of the Divide on Tuesday. Please see highlights and forecasts for details. Wednesday night...Accumulating snow possible in some areas East of the Divide. Confidence in details is still low. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:45 AM MDT | Winter Storm Warning | RIW | Fremont, Lincoln, Sublette, Teton | 45 hr |
| Mar 30, 1:45 AM MDT | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 45 hr |
| Mar 30, 1:48 AM MDT | High Wind Watch | RIW | Natrona | 13 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.